Abstract Number: 339
A 59 year-old woman presented with progressive dyspnea for four months. She was previously treated for pneumonia, but her symptoms continued to progress. On review of systems, she denied fevers, night sweats, weight loss, hemoptysis, hematuria, but endorsed intermittent dry cough. Past medical history was significant for hypertension for 5 years treated with hydralazine and chronic kidney disease stage IV. She denied prior smoking history. On physical exam, she had bibasilar crackles, no heart murmurs, rubs, or gallops, and no bilateral extremity edema. Serum laboratory studies were significant for a positive p-ANCA (titer of 1:640) and a positive histone antibody. Chest CT scan showed diffuse ground glass opacities. Bronchoscopy was noted to have significant erythematous and friable tissue with pulmonary hemorrhage. Bronchoalveolar lavage pathology revealed numerous hemosiderin-laden macrophages consistent with diffuse alveolar hemorrhage. Given these findings and long-standing use of hydralazine, the patient was diagnosed with hydralazine-induced vasculitis. Hydralazine was discontinued. In addition, she was started on high dose steroids with tapering. She will be started on Rituximab infusions as an outpatient.
Discussion: Specific drugs are known to induce an autoimmune response with the production of autoantibodies. Common drugs known to induce lupus include sulfasalazine, hydralazine, isoniazid, procainamide, and penicillamine (which are easily remembered by the mnemonic “SHIPP”). Drug-induced lupus is diagnosed when clinical features consistent with systemic lupus erythematosus are evident and autoimmune antibodies are present in the serum. In our patient, she did not exhibit signs of myalgia, arthralgia, or rash, but rather pulmonary manifestations (i.e., diffuse alveolar hemorrhage). Anti-histone antibodies have been shown to be present in 95-percent of patients with hdyralazine-induced lupus. Furthermore, p-ANCA antibodies have been shown to be markedly elevated in cases of hydralazine-induced vasculitis. In such cases, typical management involves complete withdrawal of hydralazine and administration of immunosuppressive therapy, as demonstrated above with this patient.
Conclusions: Drug-induced lupus can be challenging to hospitalists. In essence, this case illustrates the importance of taking a thorough medication history and being cognizant of medication side effects. Furthermore, if this diagnosis is suspected, autoimmune antibodies should be collected and results should be correlated with the patient’s clinical presentation.
To cite this abstract:
Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev..
Journal of Hospital Medicine Volume 12 Suppl 2.
May 29th 2020.